Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

May 20, 2007Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2007, 2:28 PM MDT for Laramie County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 2:28 PM MDT (20:28 UTC)
Expired
May 20, 2007, 3:30 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 29 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202028
SVRCYS
WYC021-202130-
/O.NEW.KCYS.SV.W.0028.070520T2028Z-070520T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 330 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF CARPENTER...OR ABOUT 11 MILES
  EAST OF CHEYENNE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARPENTER AND BURNS BY 330 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4124 10470 4102 10467 4101 10411 4123 10409

$$

JR
2 follow-up statements
000 
WWUS55 KCYS 202059
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
259 PM MDT SUN MAY 20 2007

WYC021-202130-
/O.CON.KCYS.SV.W.0028.000000T0000Z-070520T2130Z/
LARAMIE WY-
259 PM MDT SUN MAY 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

AT 258 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL.  THIS STORM 
WAS LOCATED 9 MILES SOUTH OF I-80 MM 377...OR ABOUT 16 MILES 
SOUTHEAST OF CHEYENNE...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARPENTER AND BURNS

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4124 10470 4102 10467 4101 10411 4123 10409

$$

JR
000 
WWUS55 KCYS 202130
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT SUN MAY 20 2007

WYC021-202140-
/O.EXP.KCYS.SV.W.0028.000000T0000Z-070520T2130Z/
LARAMIE WY-
330 PM MDT SUN MAY 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
EXPIRED AT 330 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4124 10470 4102 10467 4101 10411 4123 10409

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:25 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 20, 10:25 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT SUN MAY 20 2007

.UPDATE...SUNNY SKIES THIS MORNING WILL YIELD TO CLOUDS AND SCT
TSTMS THIS AFTERNOON. HAVE UPPED POPS AND CLOUD COVER CATEGORY
PER LAST THREE DAYS TRENDS. ALSO ADDED SEVERE CHANCE IN CONVERSE
AND NIOBRARA COUNTIES. CONVECTIVE PARAMETERS LOOK FAVORABLE
THERE...WITH LL CONVERGENCE AND CLOSER PROXIMITY TO UPPER ENERGY.
EVERYTHING ELSE ON TRACK.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 326 AM MDT SUN MAY 20 2007/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SW FLOW WILL CONTINUE ALOFT TODAY AND TONIGHT AS AN UPPER LOW BEGINS
TO MOVE INTO THE PAC NW.  SOME MID LEVEL MOISTURE WILL BE OVER THE
AREA TODAY AND LIS THIS AFTERNOON WILL BE FROM -3 TO -4 IN THE NEB
PANHANDLE...WITH -2 TO -3 IN SE WYOMING.  CAPE VALUES WILL BE FROM
1000 TO 1300 J/KG IN THE NEB PANHANDLE AND 700 TO 1000 J/KG IN WY
EAST OF THE LARAMIE RANGE.  0 TO 6 KM SHEAR IS WEAK...SO WILL GO
WITH SCATTERED THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE
CWA...AND ISOLATED ACROSS THE SOUTH HALF.  A STORM OR TWO COULD
REACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WIND GUSTS.  THE
UPPER LOW WILL MOVE INTO ID ON MON...WITH GREATEST PVA STAYING TO
THE NORTH OF THE CWA.  AIRMASS WILL BE UNSTABLE MONDAY AFTERNOON AND
EVENING WITH MODERATE CAPE VALUES.  TIMING OF THE ASSOCIATED COLD
FRONT IS CRITICAL...AND WOULD PROVIDE THE NECESSARY SHEAR AND LIFT
IF IT MOVES EAST OF THE LARAMIE RANGE BY EARLY AFTERNOON ON MONDAY.
THIS WOULD RESULT IN SEVERAL SEVERE STORMS...MAINLY EAST OF THE
LARAMIE RANGE.  MID LEVEL MOISTURE WILL ALSO BE HIGHER ON
MONDAY...SO WILL GO WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.  BELIEVE THE COLD FRONT ASSOCIATED WITH THE
APPROACHING UPPER LOW WILL BEGIN TO MOVE INTO THE NW PORTION OF THE
CWA MON MORNING AND WILL BE SOUTH AND EAST OF THE CWA BY 06Z TUES.

LONG TERM...TUESDAY THROUGH SATURDAY...
THE AFOREMENTIONED DYNAMIC UPPER SHORTWAVE WILL BE ON THE DOORSTEP
OF THE CWA AS THE PERIOD BEGINS. THE GFS/NAM/ECMWF HAVE THIS
FEATURED HANDLED WELL STRENGTH-WISE TUE AT 12Z...WITH ONLY SOME
MINOR DIFFERENCES IN ITS PLACEMENT. SFC FRONT WILL BE WELL SOUTH OF
THE AREA INTO CNTRL CO...HOWEVER MID AND UPPER LEVEL SYNOPTIC
FORCING ASSD WITH THE SHORTWAVE WILL BEING WORKING THROUGH THE AREA
DURING THE DAY ON TUESDAY. HAVE MAINTAINED THUNDERSTORM CHANCES
ACROSS SRN ZONES TO ACCOUNT FOR WEAK ELEVATED INSTABILITY ABOVE THE
SHALLOW SFC FRONT. TIMING DIFFERENCES BECOME GREATER BY LATER
TUESDAY...WITH THE GFS THE SLOW OUTLIER HANGING THE UPPER LOW BACK
ACROSS CNTRL WYO FOR 6 TO 9 HOURS LONGER. NONETHELESS...THE RESULT
WILL BE SIMILAR...WITH THE MID AND UPPER LEVEL SYNOPTIC FRONT
CATCHING UP WITH THE SFC FRONT BY LATE TUESDAY. TEMPERATURES WILL BE
MUCH COOLER...IE 20 TO 25 DEGREES...ON TUESDAY COMPARED TO MONDAY IN
STRONG CAA ADVECTION BEHIND SFC FROPA. IN FACT SNOW LEVELS DIP TO
AROUND 6 KFT BY WEDNESDAY MORNING. SO RAIN WILL SLOWLY TRANSITION OR
MIX WITH SNOW BY WEDNESDAY MORNING. A COUPLE OF INCHES...PRIMARILY
ON GRASSY AREAS IN ELEVATIONS ABOVE 7500 FEET...CAN BE EXPECTED
TUESDAY NIGHT AND WEDNESDAY MORNING. AREAS ALONG AND WEST OF THE
LARAMIE RANGE WILL LIKELY SEE TEMPERATURES AT OR JUST BELOW FREEZING
BY WEDNESDAY MORNING. BY WEDNESDAY NORTHWEST FLOW ENSUES BEHIND
DEPARTING SHORTWAVE. TEMPERATURES WILL BE VERY COOL ONCE
AGAIN...WITH HIGHS ONLY THE UPPER 50S TO LOW 60S. ALSO...BANDED
SHOWERS DEVELOPING OFF THE LARAMIE RANGE CERTAINLY A POSSIBILITY IN
FAVORABLE UNSTABLE NORTHWEST FLOW. NORTHWEST FLOW WILL PERSIST
THROUGH THE REMAINDER OF THE LONG TERM WITH SLOWLY MODERATING
TEMPERATURES...FINALLY GETTING BACK INTO THE 70 DEGREE RANGE
THURSDAY AND FRIDAY...APPROACHING 80 IN LOWER ELEVATIONS OF THE
PANHANDLE ON SATURDAY AND SUNDAY. THE GFS/ECMWF ADVERTISING ANOTHER
SHORTWAVE TO SLIDE TO THE NE OF THE CWA ON FRIDAY. THIS WILL DRAG
ANOTHER WEAK FRONT INTO THE AREA...PROVIDING ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES.

AVIATION...
VFR CONDITIONS TODAY THROUGH MONDAY...WITH THE EXCEPTION OF MVFR
CONDITIONS IN ISOLATED AFTERNOON AND EVENING THUNDERSTORM ACTIVITY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM....HAHN
Hazardous weather outlook, May 20, 10:15 AM MDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT SUN MAY 20 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE
LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS
IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN
INCH IN DIAMETER.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE
GENERAL THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY
NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 20, 1:39 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             7 SSW CHEYENNE          41.05N 104.84W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 2:23 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 2:23 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:27 AM MDTTornado WarningCYSLaramie24 min
May 20, 1:36 PM MDTSevere Thunderstorm WarningCYSLaramie54 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.